New Mexico, 2012

Drought in New Mexico, April 1 to 30, 2012

April 1 to 30, 2012 · NWS EPZ · 12 events in 12 counties and zones

A dry month of April made drought conditions worse across Southwest New Mexico. By the end of the month all areas were in at least severe drought conditions.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A dry month of April made drought conditions worse across Southwest New Mexico. By the end of the month all areas were in at least severe drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 31, 1:08 PM MST, 10 hours 52 minutes earlier.

Area forecast discussion, Mar 31, 1:08 PM MST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
208 PM MDT SAT MAR 31 2012

.SYNOPSIS...
A STRENGTHENING UPPER LEVEL STORM SYSTEM WILL BE MOVING INTO THE
DESERT SOUTHWEST SUNDAY AND INTO THE BORDERLAND LATE SUNDAY INTO
TUESDAY. THIS SYSTEM WILL BRING WINDY CONDITIONS TO MUCH OF THE
REGION SUNDAY AND MONDAY WITH THE STRONGEST WINDS COMING SUNDAY
OVER WESTERN NEW MEXICO. SOME BLOWING DUST IS POSSIBLE NEAR THE
INTERNATIONAL BORDER SUNDAY AFTERNOON. COOLER TEMPERATURES WILL
MOVE IN FOR THE FIRST PART OF THE WORK WEEK WITH HIGHS ONLY IN THE
MID 60S TO AROUND 70. WARMER AND CONTINUED DRY CONDITIONS ARE
EXPECTED FOR THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...
MODELS HAVE COME INTO BETTER AGREEMENT WITH UPCOMING SYSTEM MOVING
ACROSS THE REGION. SEEMS THE SLOWER SOLUTIONS ARE GOING TO VERIFY
THE NEXT COUPLE OF DAYS. THIS WILL KEEP THE STRONGEST WINDS FROM
CROSSING OUR AREA DURING PEAK HEATING SUNDAY. DO NOT SEE ANY HIGH
WIND WARNING CRITERIA BEING MET...BUT AT THIS TIME LOOKS LIKE WIND
ADVISORY CRITERIA FOR AREAS WEST OF THE RIO GRANDE WITH STRONGEST
WINDS THE FURTHER WEST YOU GO. WILL ISSUE A WIND ADVISORY FOR
THESE AREAS FROM 20Z-04Z. MAY NEED TO EXPAND THE ADVISORY INTO THE
SACS...AND MAYBE EAST EL PASO FOR SUNDAY NIGHT AS STRONGEST WINDS
MOVE INTO THE AREA AND DOWNSLOPE ENHANCEMENT STARTS. HIGHS
TOMORROW LOOK A FEW DEGREES COOLER THAN TODAY...BUT STILL WELL
ABOVE AVERAGE.

AS STORM SYSTEM BECOMES CUTOFF FROM MAIN FLOW AND MOVES THROUGH
REGION SUNDAY NIGHT INTO MONDAY...A COLD FRONT WILL PUSH THROUGH
AND DROP HIGH TEMPERATURES ABOUT 10 TO 15 DEGREES FOR MONDAY AND
TUESDAY. STILL LOOKS LIKE A BREEZY DAY MONDAY AS STORM SYSTEM
LINGERS OVER CENTRAL NM. MAY SEE A STRAY SHOWER OVER THE
SACS...BUT MOISTURE LOOKS LIMITED AND KEPT POPS JUST BELOW 10
PERCENT. SYSTEM WILL FINALLY EXIT AREA WEDNESDAY WITH SHORTWAVE
RIDGE PASSING OVER REGION AND THEN SOUTHWEST FLOW SETTING UP INTO
NEXT WEEKEND. GFS IS BRINGING THROUGH A STRONGER SHORTWAVE THROUGH
THE FLOW FRIDAY WHICH DROPS TEMPERATURES FROM THE 80S THU INTO THE
70S FOR FRI. ECMWF IS MUCH WEAKER AND SLOWER WITH THIS FEATURE.
GIVEN PATTERN LATE IN THE WEEK LOOKS SOMEWHAT SIMILAR TO CURRENT
PATTERN...WILL GO WITH THE SLOWER SOLUTION AND ONLY DROP TEMPS A
FEW DEGREES FOR THE END OF THE WEEK. NO REAL SIGNIFICANT WINDS ON
THE HORIZON AFTER THE NEXT COUPLE OF DAYS...JUST A BREEZY DAY
POSSIBLE THU.

&&

.AVIATION...VALID 01/00Z-02/00Z.
VFR THROUGH THE PERIOD WITH PATCHY HIGH CLOUDS SCT-BKN250-300.
WINDS GENERALLY WEST TO SOUTHWEST THIS EVENING AT 6-12 KTS WITH A
FEW GUSTS TO AROUND 20 KTS...THEN BECOMING MOSTLY LIGHT AFTER
MIDNIGHT. INCREASING WEST WINDS TOMORROW WILL REACH 25-35 KTS
WITH GUSTS UP TO 50 KTS WEST OF THE RIO GRANDE AND 20-30 KTS WITH
GUSTS OF 40 TO 45 KTS EAST OF THE RIO GRANDE. AREAS OF BLOWING
DUST WILL REDUCE VSBY TO LESS THAN A MILE IN THE AFTERNOON.

&&

.FIRE WEATHER...
A STORM AND ASSOCIATED COLD FRONT OFF THE PACIFIC WILL MOVE INTO NEW
MEXICO MONDAY. INCREASING WEST TO SOUTHWEST WINDS AHEAD OF THE STORM
WILL REACH 25 TO 35 MPH SUSTAINED WITH GUSTS OF 45 TO 50 MPH SUNDAY
AFTERNOON AND EVENING. THE STRONG WINDS WITH MINIMUM HUMIDITY UNDER
15 PERCENT AND HIGH TO VERY HIGH NFDRS FIRE DANGER RATINGS...WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS SUNDAY AFTERNOON AND EVENING.
VERY DRY AND WINDY CONDITIONS ARE EXPECTED SUNDAY WITH AREAS OF
BLOWING DUST DURING THE AFTERNOON AND EVENING. THE STRONGEST WINDS WILL
BE WEST OF THE RIO GRANDE BUT WILL BE STRONG ENOUGH FOR CRITICAL
FIRE WEATHER CONDITIONS OVER THE ENTIRE AREA. BREEZY AND MUCH COOLER
MONDAY BEHIND THIS SYSTEM WITH HIGHS ONLY IN THE 60S TO LOWER 70S.
NEAR NORMAL TEMPERATURES AND LIGHTER WINDS TUESDAY...THEN  HIGH
PRESSURE ALOFT BUILDING OVER THE REGION WILL BRING WARMER WEATHER
WITH GENERALLY LIGHT WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 55  86  53  69  47 /   0   0   0   0   0
SIERRA BLANCA           51  86  50  67  43 /   0   0   0   0   0
LAS CRUCES              46  84  45  66  42 /   0   0   0   0   0
ALAMOGORDO              48  83  49  66  40 /   0   0   0   0   0
CLOUDCROFT              38  64  27  47  24 /   0   0   0  10  10
TRUTH OR CONSEQUENCES   50  81  44  61  42 /   0   0   0   0   0
SILVER CITY             54  70  38  55  39 /   0   0   0   0   0
DEMING                  44  80  43  66  38 /   0   0   0   0   0
LORDSBURG               46  78  42  67  39 /   0   0   0   0   0
WEST EL PASO METRO      60  85  53  69  49 /   0   0   0   0   0
DELL CITY               40  87  43  69  37 /   0   0   0   0   0
FORT HANCOCK            53  88  53  68  46 /   0   0   0   0   0
LOMA LINDA              53  78  43  68  44 /   0   0   0   0   0
FABENS                  54  85  52  69  47 /   0   0   0   0   0
SANTA TERESA            47  86  47  68  42 /   0   0   0   0   0
WHITE SANDS HQ          59  82  58  66  48 /   0   0   0   0   0
JORNADA RANGE           37  83  40  65  33 /   0   0   0   0   0
HATCH                   42  80  42  65  38 /   0   0   0   0   0
COLUMBUS                51  83  48  68  42 /   0   0   0   0   0
OROGRANDE               56  87  50  69  43 /   0   0   0   0   0
MAYHILL                 44  70  36  54  32 /   0   0   0  10  10
MESCALERO               36  69  31  56  27 /   0   0   0  10  10
TIMBERON                36  72  33  56  31 /   0   0   0  10  10
WINSTON                 43  71  35  55  35 /   0   0   0   0   0
HILLSBORO               51  76  38  59  41 /   0   0   0   0   0
SPACEPORT               48  82  41  64  39 /   0   0   0   0   0
LAKE ROBERTS            33  72  28  55  28 /   0   0   0   0   0
HURLEY                  45  74  38  60  35 /   0   0   0   0   0
CLIFF                   42  75  36  66  34 /   0   0   0   0   0
MULE CREEK              36  68  31  61  30 /   0   0   0   0   0
FAYWOOD                 45  75  39  61  38 /   0   0   0   0   0
ANIMAS                  45  77  41  69  36 /   0   0   0   0   0
HACHITA                 41  81  40  67  34 /   0   0   0   0   0
ANTELOPE WELLS          43  76  42  67  39 /   0   0   0   0   0
CLOVERDALE              40  66  35  59  35 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TO 10 PM MDT SUNDAY FOR NMZ110>113.

     WIND ADVISORY FROM 2 PM TO 10 PM MDT SUNDAY FOR NMZ401>411.

TX...RED FLAG WARNING FROM NOON TO 10 PM MDT SUNDAY FOR TXZ055-056.

&&

26/21
Hazardous weather outlook, Mar 31, 4:54 AM MST, 19 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
554 AM MDT SAT MAR 31 2012

NMZ401>417-TXZ418>424-011200-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
554 AM MDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WARM AND DRY
CONDITIONS WILL CONTINUE TODAY. WINDS WILL INCREASE INTO THE
BREEZY CATEGORY BY THIS AFTERNOON AND DIMINISH SOME TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION LATE SUNDAY WHICH
CAUSE WIND SPEEDS TO INCREASE ACROSS THE AREA. WEST TO SOUTHWEST
WIND SPEEDS UP TO 30 TO 40 MPH WITH GUSTS TO 50 MPH WILL BE
POSSIBLE IN THE AFTERNOON...ESPECIALLY FOR AREAS WEST OF THE RIO
GRANDE. BLOWING DUST WILL ALSO OCCUR WITH VISIBILITIES REDUCED TO A
MILE IN DUST PRONE AREAS SUNDAY AFTERNOON. WINDY AND COOLER
TEMPERATURES WILL OCCUR ON MONDAY AS THE SYSTEM LINGERS IN THE
AREA. DRY AND GENERALLY WARM CONDITIONS WILL PERSIST THROUGH MUCH
OF NEXT WEEK AS A WESTERLY FLOW CONTINUES OVER THE REGION. BREEZY
CONDITIONS WILL OCCUR ON FRIDAY AS ANOTHER STORM SYSTEM PASSES
NORTH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Central Tularosa Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Official NWS Observations

The far Northern portion of the zone was in Severe(D2) through the month of April. Elsewhere across the zone, conditions worsened from Moderate(D1) to Severe(D2) drought. The White Sands National Monument COOP station reported 0.00 inches of rain which was 0.30 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Official NWS Observations
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The extreme southern portion of the zone was in Exceptional(D4) drought through the month. The remainder of the zone was in Extreme(D3) drought through the month.

Drought, Eastern Black Range Foothills

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Official NWS Observations
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

The entire zone was in Severe(D2) drought through the month. The COOP observer at Hillsboro received 0.00 inches of rain during the month which is 0.32 inches below normal.

Drought, Lowlands of the Bootheel

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Official NWS Observations
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The southeast portion of the zone was in Severe(D2) drought through the month. The northwest portion of the zone transitioned from Moderate(D1) to Severe(D2) drought on April 24. The Antelope Wells COOP received 0.01 inches of rain during the month which was 0.13 inches below normal.

Drought, Otero Mesa

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Official NWS Observations
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The far western portion of the zone was in Extreme(D3) drought with the remainder of the zone in Exceptional(D4) drought through the month.

Drought, Sacramento Mountains Above 7500 Feet

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Official NWS Observations
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone was in Extreme(D3) drought through the entire month. The Cooperative Observer in Cloudcroft reported 0.25 inches of rain which was 0.60 inches below normal for the month.

Drought, Sierra County Lakes

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Official NWS Observations
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The northern half of the zone was in Severe(D2) drought through the entire month. The southern half transitioned from Moderate(D1) to Severe(D2) drought on April 24th. The Truth or Consequences Airport(KTCS) reported only 0.01 inches of rain for the month which was 0.24 inches below normal.

Drought, Southern Gila Foothills/Mimbres Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Official NWS Observations
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The eastern half of the zone was in Severe(D2) drought through the month. The western half transitioned from Moderate(D1) to Severe(D2) drought on April 24th. The Cooperative Observer in Faywood received no precipitation during the month which was 0.22 inches below normal.

Drought, Southern Tularosa Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southern Tularosa Basin forecast zone
Reported by
Official NWS Observations

The eastern half of the zone started in Severe(D2) drought and transitioned to Extreme(D3) drought during the month. The western half of the area started in Moderate(D1) drought and transitioned to Severe(D2) drought on April 24th. The average precipitation for the month at the Cooperative Observer in Orogrande is 0.29 inches and no precipitation was reported.

Drought, Southern Gila Highlands/Black Range

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Official NWS Observations

The eastern half of the zone was in Severe(D2) drought for the whole month. The western half transitioned from Moderate(D1) to Severe(D2) drought on April 24th. The Cooperative Observer in White Signal reported 0.08 inches of rain which was 0.25 inches below normal.

Drought, Southwest Desert/Mimbres Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Official NWS Observations
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of April. The Deming Airport(KDMN) received no precipitation for the month which was 0.18 inches below normal.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Official NWS Observations
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through the month of April.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374227, 374234, 374237, 374244, 376365, 376367, 376368, 376371, 376375, 376376, 376377, 376385.